Overdose Signs & Symptoms
Whenever potent medications are taken—whether prescribed by a doctor, administered by hospital staff, or taken illegally—friends and family should be aware of the signs and symptoms that indicate the patient is suffering from a serious overdose. Overdoses can be fatal or lead to long-term medical harm, such as brain damage, damage to the internal organs, and comas.
Common signs and symptoms of drug overdose
If you suspect a loved one is abusing drugs, or if a new medication has been prescribed, be on the lookout for indications of a drug overdose. The most common signs include:
- Dilated pupils
- Unsteady gait/ lack of coordination
- Chest pain
- Trouble breathing
- Gurgling sounds
- Nausea or vomiting
- Blue lips or fingers
- Inability to speak coherently
- Violent or aggressive behavior
- Abnormally high body temperature
- Convulsions, tremors, or seizures
What to do if overdose is suspected
If it appears that you or a loved one is suffering from a drug overdose, it’s important to seek medical attention immediately by either notifying the physician on duty if at the hospital or calling 911 if outside a hospital setting. When help arrives, provide them with as much information about the medication as possible—the drug name, the dosage, and time of dosage—as well as information about any possible drug interactions due to taking other medications or drinking alcohol.
It’s also important to report the responsible parties to the appropriate regulatory agencies, such as the State Medical Board or the Board of Pharmacy.
If the overdose was caused by medical error, you are legally entitled to recover compensation for injuries and expenses incurred. By contacting us at the Deuterman Law Group, an experienced and qualified drug overdose lawyer can guide you in filing a medical malpractice lawsuit that can lead to the award of compensation for medical bills, loss of income, pain and suffering, and other damages.